In this episode, I’ll discuss three drug interactions every critical care pharmacist should know how to manage:
1. Linezolid and fentanyl (serotonin syndrome)
2. Metoclopramide and olanzapine (neuroleptic malignant syndrome)
3. Levofloxacin and sotalol (torsades)
Linezolid and fentanyl (serotonin syndrome)
Many clinical decision support systems list linezolid and fentanyl as a contraindicated combination. This is due to the risk of serotonin syndrome.
Case reports I’ve reviewed of serotonin syndrome from linezolid suggest the interaction usually is mild and resolves quickly.
Synthetic opioids such as fentanyl and meperidine have serotonergic activity. These synthetic opioids are referred to as phenylpiperidines – the same structural class as the SSRI paroxetine.
While fentanyl has been reported to cause serotonin syndrome, the incidence is likely minuscule. One review found that 4 out of 4,538 patients who received fentanyl and another serotonergic agent developed serotonin syndrome.
No case reports in Pubmed describe serotonin syndrome resulting from linezolid and fentanyl together. In 2013, a case of serotonin syndrome from 3 serotonergic agents was published.
If both linezolid and fentanyl are needed, and alternative medications are not equally safe and effective, I do not consider the combination a contraindication.
I am comfortable with this decision for the following reasons:
- Linezolid and fentanyl together as the only serotonergic agents have not been reported to cause serotonin syndrome.
- Nearly all cases of serotonin syndrome with linezolid appear mild or reversible.
- The intense monitoring that critically ill patients receive with 1:2 nurse-to-patient ratios allow for rapid detection and treatment of serotonin syndrome should it occur.
If the combination is used, I advise the nurse and physician to monitor for signs of tremor, myoclonus, hyperthermia, rigidity, hyperreflexia, incoordination, confusion or coma.
When there is a 3rd serotonergic medication involved, I am much more hesitant to use linezolid.
My tolerance for risk of the linezolid-fentanyl interaction often changes outside of critical care settings. Monitoring is less intense with a higher nurse to patient ratio. Additionally, alternatives to either medication are much easier to find outside of the ICU.
Metoclopramide and olanzapine (neuroleptic malignant syndrome)
I consider this combination an absolute contraindication. Metoclopramide blocks dopamine and so does olanzapine (and other typical & atypical antipsychotics).
This combination results in an increased risk of extrapyramidal symptoms, tardive dyskinesia, movement disorders, and neuroleptic malignant syndrome.
If metoclopramide is being used for nausea, I’ll replace it with ondansetron.
If metoclopramide is being used for pro-motility, I’ll replace it with erythromycin or azithromycin.
If metoclopramide must be used then the olanzapine must be replaced with a class of medication that does not block dopamine receptors. Depending on the original indication for olanzapine, an antihistamine, benzodiazepine, valproic acid, or dexmedetomidine may be used.
Levofloxacin and sotalol (torsades)
Remember, the QTc is just a number on a piece of paper. The development of torsades is the clinically relevant outcome we are trying to avoid; just because a drug interaction may prolong the QTc does not mean that the patient will experience torsades. Here is how I evaluate a QTc interaction:
1. Determine the risk of the interaction
Sotalol is a medication that can prolong the QTc and cause torsades at therapeutic levels.
Levofloxacin is only likely to prolong the QTc at elevated levels.
For this combination, I will assess patient-specific risk factors, then decide whether to find an alternative drug to use or monitor the patient.
2. Assess patient-specific risk factors for torsades
The risk factors for torsades are both modifiable and non-modifiable.
Modifiable risk factors:
Non-modifiable risk factors:
2. Heart failure
3. Female gender
4. Advanced age
5. QTc over 500 msec at baseline
6. History of ventricular arrhythmias
3. Make a decision
Depending on the degree of risk factors involved, I will switch to an alternative for levofloxacin to manage this interaction.
Two things to keep in mind are:
1. Be risk-averse whenever possible. Take for example a patient with no allergies on sotalol prescribed levofloxacin for community acquired pneumonia (CAP). As long as their renal function is good this is a low-risk interaction that I could just monitor. But ceftriaxone plus doxycycline is just as good for CAP and completely avoids the risk of torsades. Why would I take the risk when I have another 1st line treatment that doesn’t include the torsades risk?
Things get murkier when you are having to decide between using a 2nd line drug or monitoring the interaction. Take the same patient but give them anaphylaxis to penicillin. Would vancomycin plus aztreonam plus doxycycline provide the best cure for their pneumonia? How do I balance the added risk of toxicity that using vancomycin brings? Sticking with the levofloxacin and monitoring the patient in the hospital might be more reasonable here, and this brings me to my 2nd point.
2. ECGs are cheap and non-invasive. You should have no hesitation asking for one if the purpose is to evaluate or monitor a QT drug interaction. Literally, the cost to the hospital is the ink & paper – the machine & technician have been paid for already and this fixed cost doesn’t enter into the equation.
You can access my free download area with 19 different resources for hospital pharmacists at pharmacyjoe.com/free.
If you like this post, check out my book – A Pharmacist’s Guide to Inpatient Medical Emergencies: How to respond to code blue, rapid response calls, and other medical emergencies.